Skip to main content

Thank you for visiting nature.com. You are using a browser version with limited support for CSS. To obtain the best experience, we recommend you use a more up to date browser (or turn off compatibility mode in Internet Explorer). In the meantime, to ensure continued support, we are displaying the site without styles and JavaScript.

ANTIBIOTIC-ASSOCIATED RASHES IN CHILDREN: FREQUENCY FOR DIFFERENT ANTIBIOTIC GROUPS. 66

Every patient with a history of a drug allergy should be prominently identified by a red circle pasted on their medical record cover. In order to learn about the frequency of red stickers and specific antibiotic-associated rashes, we completed a review of 5,923 consecutive patient records at a pediatric office. Antibiotics were divided into four groups:a) penicillins, b) sulfonamides, c) cefaclor, and d) others. We defined a definite or probable drug allergic rash as one associated with sulfonamides or cefaclor, or a rash with definite itching, hives, or serum sickness-like reactions. Penicillin/amoxicillin rashes had to have been witnessed and diagnosed as allergic by an M.D. A printed survey about parental recollection of type and duration of rash, associated itching, joint pain, or angioedema was then mailed out to every home where a child had a valid red sticker on the chart.Results: 1,927 patients, typically those who were less than six months old and those who were new to our practice, had no antibiotic prescriptions while they were our patients. Red stickers listing the name of an antibiotic were found on 508 records (8.5% of the total population). Of these, 36 children were mislabeled: they had minor G.I. adverse effects or other non-allergic symptoms attributed to an antibiotic. Antibiotic-associated rashes were most frequently associated with cefaclor=13.5% (71/527 patients who were given that drug), sulfonamides=9% (199/2,212), and penicillin/amoxicillin=8% (274/3,469). No patient had a diagnosis of Stevens-Johnson Syndrome or anaphylactic reaction and no patient in our study was hospitalized for a drug rash. Completed surveys have been received and analyzed from 63% of those with red stickers and known addresses. Conclusion: Antibiotic-associated rashes occur in at least 9% of children. On a prescription basis, cefaclor causes more rashes than any other antibiotic. Sulfonamides and amoxicillin account for almost all the rest. Funded by Eli Lilly Co.

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Schwartz, R., Wientzen, R. & Hickok, S. ANTIBIOTIC-ASSOCIATED RASHES IN CHILDREN: FREQUENCY FOR DIFFERENT ANTIBIOTIC GROUPS. 66. Pediatr Res 39, 13 (1996). https://doi.org/10.1203/00006450-199604001-00085

Download citation

Search

Quick links